Wyoming, 2010High Wind in Wyoming, November 18, 2010
November 18, 2010 · NWS CYS · 3 events in 1 county or zone
A strong pressure gradient developed across southeast Wyoming ahead of an approaching winter storm. The favored wind prone areas of the Cheyenne county warning area saw winds increase the morning of 18 November 2010.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong pressure gradient developed across southeast Wyoming ahead of an approaching winter storm. The favored wind prone areas of the Cheyenne county warning area saw winds increase the morning of 18 November 2010.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Nov 17, 10:51 PM MST, 3 hours 35 minutes earlier.
Area forecast discussion, Nov 17, 10:51 PM MST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1051 PM MST WED NOV 17 2010
.UPDATE...UPDATE TO AVIATION.
.AVIATION...06Z TAF ISSUANCE. NO CHANGES TO TAF PACKAGE FROM 00Z.
WINDS WILL CONTINUE TO INCREASE TONIGHT AND WILL BE BECOME STRONG
OVER AREAS ALONG AND WEST OF THE LARAMIE RANGE THROUGH 00Z FRIDAY.
WIND GUSTS UP TO 50 KNOTS ARE EXPECTED AROUND KRWL AND
KLAR...ESPECIALLY AFTER SUNRISE TODAY. WITH STRONG WESTERLY WINDS
ALOFT OVER THE REGION...MOUNTAIN WAVE CONDITIONS WILL OCCUR TO THE
LEE OF THE SNOWY RANGE BETWEEN 09Z THURSDAY AND 00Z FRIDAY. WINDS
ARE EXPECTED TO SLOWLY DIMINISH TO AROUND 15 TO 20 KNOTS THURSDAY
NIGHT.
&&
PREV DISCUSSION... /ISSUED 253 PM MST WED NOV 17 2010/
SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT
MODELS ARE VERY SIMILAR OVER THE NEXT 72 HOURS FOR THE WEATHER
OVER THE CWA. DRY CONDITIONS WILL PREVAIL ACROSS THE FORECAST AREA
DURING THIS TIME...AND WINDS WILL BE THE MAIN FORECAST CONCERN.
NORTHWEST FLOW WILL BECOME ZONAL TONIGHT OVER THE AREA. THE FAST
ZONAL FLOW WILL CONTINUE ON THURSDAY AND A STRONG PRESSURE GRADIENT
WILL EXIST ACROSS THE AREA. HEIGHT DIFFERENCES BETWEEN CRAIG CO AND
CASPER WY WILL BE AROUND 70 DECAMETERS...INDICATING HIGH WINDS FOR
THE MOUNTAINS AND OTHER WIND-PRONE AREAS. STRONG WINDS ABOVE THE
SURFACE WILL ALSO TRANSPORT DOWN TO THE SURFACE IN THIS AREA.
THEREFORE... UPGRADED THE HIGH WIND WATCH TO A WARNING WHICH WILL
BE IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY EVENING. THE
WARNING IS IN EFFECT FOR THE LARAMIE RANGE...NORTHERN CARBON
COUNTY...ARLINGTON AREA AND THE BORDEAUX-CHUGWATER AREAS. A
SURFACE LEE TROUGH WILL ALSO DEVELOP EARLY THURSDAY AND MOVE EAST
WHICH WILL ALSO ENHANCE THE WINDS. IF THERE IS A POSITIVE
SIDE...TEMPERATURES WILL BE SEVERAL DEGREES WARMER ON THURSDAY.
WESTERLY FLOW WILL CONTINUE ACROSS THE CWA THURSDAY NIGHT...BUT
SURFACE WINDS WILL DECREASE AS THE GRADIENT RELAXES AND UPPER
WINDS DECOUPLE FROM THE SURFACE FLOW. ON FRIDAY... THE UPPER WINDS
WILL BACK TO THE SOUTHWEST AS AN UPPER TROUGH DEEPENS ALONG THE
WEST COAST. A WEAK COLD FRONT/BOUNDARY WILL MOVE ACROSS THE CWA
THURSDAY NIGHT...ESPECIALLY EAST OF THE LARAMIE RANGE. THE FRONT
LOOKS DRY AND TEMPERATURES WILL BE SLIGHTLY COOLER FOR FRIDAY.
HIGH TEMPERATURES WILL BE FROM 10 TO 15 DEGREES ABOVE NORMAL ON
THURSDAY... AND 7 TO 12 DEGREES ABOVE NORMAL ON FRIDAY.
LONG TERM...SATURDAY THROUGH WEDNESDAY
SOME CHANGES NOTED BETWEEN THE 00Z AND 12Z ECWMF/GFS MODELS. THE
WEST TO EAST TROUGH/RIDGE PATTERN ALOFT WILL CONTINUE OVER THE
LOWER 48 DURING THE MEDIUM RANGE PERIOD AS THE UPSTREAM NORTHEAST
PACIFIC RIDGE SHOWS NO SIGNS OF BREAKING DOWN. THE CLOSED UPPER
LOW OFF THE WA/OR COAST SATURDAY OPENS WITH THE MAIN SHORTWAVE
TROUGH PUSHING INLAND INTO THE PACIFIC NORTHWEST/NORTHERN GREAT
BASIN SUNDAY. ADDITIONAL SHORTWAVE ENERGY DROPPING SOUTH OF
BRITISH COLUMBIA MONDAY RE-INVIGORATES THE MEAN TROUGH AS IT
DRIFTS SOUTH AND EAST TOWARD THE NORTHERN/CENTRAL ROCKIES MONDAY
NIGHT AND TUESDAY. BY WEDNESDAY...THE MEAN TROUGH AXIS EXTENDS
FROM CENTRAL CANADA SOUTHWEST TO THE GREAT BASIN.
SATURDAY...MOIST SOUTHWESTERLY FLOW ALOFT WITH TROUGH TO THE WEST
OF THE CWA. THE ECMWF HOLDS PRECIP WEST OF THE CWA...WHILE THE GFS
INTRODUCES PRECIP WEST OF THE LARAMIE RANGE DURING THE AFTERNOON.
THE ECMWF AND GFS COME INTO BETTER AGREEMENT SATURDAY NIGHT AND
SUNDAY...PUSHING THE PRECIP EAST TO THE SD/WY BORDER AND SOUTH
ALONG THE LARAMIE RANGE. HIGHEST POPS STILL LOOK PEGGED FOR THE
MOUNTAINS. SURFACE LOW NEAR RIVERTON WY SATURDAY AFTERNOON SLIDES
EAST DURING THE NEXT 12 TO 24 HOURS...DRAGGING A COLD FRONT
SOUTHWARD INTO THE CWA. THE BRUNT OF THE COLD AIRMASS WILL REMAIN
NORTH OF THE CWA...WITH TEMPERATURES IN THE 30S AND 40S FOR LOWER
ELEVATIONS. THE FRONT IS PULLED NORTHWARD AHEAD OF THE NEXT SURFACE
LOW WHICH MOVES EAST ACROSS WY MONDAY. THE AIRMASS BEHIND THE
NEXT COLD FRONT IS CONTINENTAL POLAR ORIGIN AND WILL RESULT IN
MUCH BELOW NORMAL TEMPERATURES. GENERALLY TRENDED CLOSER TO THE
MEXMOS AND UNDERCUT IN SOME AREAS. HIGHS TUESDAY AND WEDNESDAY
WILL BE IN THE 20S TO LOWER 30S WITH TEENS IN THE MOUNTAINS. LOWS
WILL BE IN THE SINGLE DIGITS AND TEENS... WITH THE HIGHER PEAKS
DROPPING BELOW ZERO. FOR MONDAY THROUGH WEDNESDAY...THE MODELS
POP/QPF FIELDS DIVERGE...WITH THE GFS TRENDING MUCH WETTER. LEANED
TOWARD A COMPROMISE OF THE TWO MODELS AND KEPT THE POPS CONFINED
TO AREAS FROM THE SOUTHERN LARAMIE RANGE WESTWARD.
AVIATION...18Z TAF ISSUANCE
MVFR CEILINGS WILL PERSIST AT KAIA AND KCDR THROUGH MOST OF THE
AFTERNOON BEFORE IMPROVING. ELSEWHERE...VFR CONDITIONS WILL
PREVAIL WITH MAINLY HIGH CLOUDS INCREASING FROM THE NORTHWEST.
NORTHWESTERLY WINDS AROUND 10 KNOTS WILL BACK TO A SOUTHWESTERLY
DIRECTION AND DECREASE TO AROUND 5 KNOTS BY EVENING. WESTERLY
SURFACE WINDS WILL INCREASE LATER TONIGHT AND WILL BE STRONG OVER
AREAS ALONG AND WEST OF THE LARAMIE RANGE THROUGH 00Z FRIDAY.
SURFACE WIND GUSTS WILL BE AS HIGH AS 50 KNOTS OVER THOSE AREAS.
VISIBILITIES MAY BE LOWERED TO MVFR OR BELOW IN BLOWING/DRIFTING
SNOW BETWEEN 09Z AND 18Z THURSDAY OVER AND NEAR THE MOUNTAINS...
INCLUDING KLAR. WITH STRONG WESTERLY WINDS ALOFT OVER THE REGION...
MOUNTAIN WAVE CONDITIONS WILL OCCUR TO THE LEE OF THE SNOWY RANGE
AND LARAMIE PEAK BETWEEN 09Z THURSDAY AND 00Z FRIDAY.
FIRE WEATHER...
STRONG AND GUSTY WINDS WILL OCCUR OVER THE LARAMIE RANGE...ARLINGTON
AND THE CHUGWATER TO WHEATLAND AREAS ON THURSDAY. OTHER FIRE WEATHER
PARAMETERS...SUCH AS FUEL MOISTURE...FIRE DANGER AND RELATIVE
HUMIDITIES...WILL NOT BE CRITICAL.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING FROM 2 AM THURSDAY TO 8 PM THURSDAY FOR WYZ103-
WYZ104-WYZ105-WYZ106-WYZ110-WYZ116-WYZ117.
NE...NONE.
&&
SHORT TERM/AVIATION...
LONG TERM...Hazardous weather outlook, Nov 17, 2:00 PM MST, 12 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
200 PM MST WED NOV 17 2010
NEZ002-003-019>021-054-055-095-096-WYZ101-102-107>109-111-113-115-
118-119-181200-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-EAST PLATTE COUNTY-GOSHEN COUNTY-
CENTRAL CARBON COUNTY-SOUTHWEST CARBON COUNTY-
UPPER NORTH PLATTE RIVER BASIN-LARAMIE VALLEY-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
200 PM MST WED NOV 17 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
WEST WINDS WILL GUST AS HIGH AS 40 MPH DURING THE DAY ON THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
WYZ112-114-181200-
SIERRA MADRE RANGE-SNOWY RANGE-
200 PM MST WED NOV 17 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
WEST WINDS WILL GUST AS HIGH AS 55 MPH IN OPEN AREAS AFTER
MIDNIGHT. THE STRONG WINDS WILL PRODUCE AREAS OF BLOWING AND
DRIFTING SNOW. TRAVEL WILL BE HAZARDOUS DUE TO THE SLICK ROADS
AND REDUCED VISIBILITIES.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
WEST WINDS WILL GUST AS HIGH AS 55 MPH DURING THE DAY ON THURSDAY
IN OPEN AREAS. THE STRONG WINDS WILL PRODUCE AREAS OF BLOWING
AND DRIFTING SNOW THURSDAY MORNING. SNOW WILL FALL OVER THE
MOUNTAINS SUNDAY THROUGH TUESDAY WITH ACCUMULATIONS LIKELY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
WYZ103>106-110-116-117-181200-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTH LARAMIE RANGE-
SOUTH LARAMIE RANGE FOOTHILLS-
200 PM MST WED NOV 17 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
WEST WINDS WILL GUST AS HIGH AS 65 MPH AFTER MIDNIGHT. THE
STRONG WINDS WILL PRODUCE AREAS OF BLOWING AND DRIFTING SNOW. A
HIGH WIND WATCH IS IN EFFECT FOR THE AREA STARTING AT 2 AM.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
WEST WINDS WILL GUST AS HIGH AS 65 MPH ON THURSDAY. THE STRONG
WINDS WILL PRODUCE AREAS OF BLOWING AND DRIFTING SNOW DURING THE
MORNING HOURS. A HIGH WIND WARNING IS IN EFFECT FROM EARLY THURSDAY
MORNING THROUGH THURSDAY EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
WEILAND
In the hours before
Local storm report, Nov 17, 11:17 PM MST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
417 AM MST WED NOV 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0354 AM HEAVY SNOW N SAGE CREEK BASIN 41.40N 107.26W
11/17/2010 E8.4 INCH CARBON WY MESONET
SNOTEL SITE. ELEVATION 7850 FEET. SWE 0.7 INCHES.
0354 AM HEAVY SNOW N DIVIDE PEAK 41.30N 107.15W
11/17/2010 E15.0 INCH CARBON WY MESONET
SNOTEL SITE. ELEVATION 8880 FEET. SWE OF 1.0 INCHES.
0354 AM HEAVY SNOW N BATTLE MOUNTAIN 41.05N 107.27W
11/17/2010 E3.6 INCH CARBON WY MESONET
SNOTEL SITE. ELEVATION 7440 FEET. SWE OF 0.3 INCHES.
0354 AM HEAVY SNOW N SANDSTONE RANGER STAT 41.11N 107.17W
11/17/2010 E7.5 INCH CARBON WY MESONET
SNOTEL SITE. ELEVATION 8150 FEET. SWE OF 0.5 INCHES.
0354 AM HEAVY SNOW 2 E BATTLE LAKE 41.15N 106.97W
11/17/2010 E21.0 INCH CARBON WY MESONET
SNOTEL SITE. ELEVATION 10000 FEET. SWE OF 1.4 INCHES.
0354 AM HEAVY SNOW 4 E BATTLE LAKE 41.16N 106.93W
11/17/2010 E15.6 INCH CARBON WY MESONET
SNOTEL SITE. ELEVATION 9250 FEET. SWE OF 1.3 INCHES.
0354 AM HEAVY SNOW 4 NW HOG PARK RESERVOIR 41.07N 106.94W
11/17/2010 E15.6 INCH CARBON WY MESONET
SNOTEL SITE. ELEVATION 8915 FEET. SWE OF 1.3 INCHES.
0354 AM HEAVY SNOW 3 SW HOG PARK RESERVOIR 41.00N 106.91W
11/17/2010 E13.5 INCH CARBON WY MESONET
SNOTEL SITE. ELEVATION 8950 FEET. SWE OF 0.9 INCHES.
0354 AM HEAVY SNOW 1 SSE RYAN PARK 41.30N 106.50W
11/17/2010 E22.5 INCH CARBON WY MESONET
SNOTEL SITE. ELEVATION 9820 FEET. SWE 1.5.
0354 AM HEAVY SNOW 1 NNE RYAN PARK 41.33N 106.50W
11/17/2010 E8.4 INCH CARBON WY MESONET
SNOTEL SITE. ELEVATION 8440 FEET. SWE 0.7 INCHES.
0354 AM HEAVY SNOW N NORTH FRENCH CREEK 41.33N 106.38W
11/17/2010 E24.0 INCH CARBON WY MESONET
SNOTEL SITE. ELEVATION 10130 FEET SWE OF 1.1 INCHES.
0354 AM SNOW N SAND LAKE 41.46N 106.28W
11/17/2010 E13.2 INCH CARBON WY MESONET
SNOTEL SITE. ELEVATION 10050 FEET. SWE OF 1.5 INCHES.
0354 AM HEAVY SNOW N SAND LAKE 41.46N 106.28W
11/17/2010 E13.2 INCH CARBON WY MESONET
SNOTEL SITE. ELEVATION 10050 FEET. SWE OF 1.1 INCHES.
0354 AM HEAVY SNOW N BROOKLYN LAKE 41.36N 106.23W
11/17/2010 E19.5 INCH ALBANY WY MESONET
SNOTEL SITE. ELEVATION 10240 FEET. SWE OF 19.5 INCHES.
0354 AM HEAVY SNOW 2 NE ROB ROY RESERVOIR 41.24N 106.23W
11/17/2010 E16.5 INCH ALBANY WY MESONET
SNOTEL SITE. ELEVATION 9574 FEET. SWE OF 1.1 INCHES.
&&
SRUBINHigh Wind, North Snowy Range Foothills
- When
- November 18, 2:26 AM MST to 3:26 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 37 kt (43 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Arlington WYDOT sensor reported gusts to 55 MPH as well.
High Wind, North Snowy Range Foothills
- When
- November 18, 9:16 AM MST to 10:16 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 41 kt (47 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Arlington WYDOT site reported.
High Wind, North Snowy Range Foothills
- When
- November 18, 11:40 AM MST to 12:40 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 38 kt (44 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Arlington WYDOT site reported gusts to 59 MPH as well.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Frost and Freeze in Kansas, November 18, 20104 injured · $15,000 · 1 event
- Winter Storm in Montana, November 18 to 21, 20107 events
- Winter Storm and Heavy Snow in Nevada, November 18 to 23, 2010$10,000 · 5 events
- High Wind in Montana, November 18, 201055 kt wind · 5 events
- Heavy Snow in Idaho, November 18 to 21, 20105 events
- Winter Storm in Montana, November 18, 20103 events
- High Wind in Montana, November 18, 201062 kt wind · 2 events
- High Wind in South Dakota, November 18, 201070 kt wind · 1 event
- Heavy Rain in Hawaii, November 18, 20101 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 262220, 262221, 262222.